Tips from Other Journals
Inappropriate Prescriptions Associated with Poor Outcomes
Am Fam Physician. 2005 Oct 15;72(8):1592-1594.
Prescribing potentially inappropriate medications occurs in various health care settings, and older patients are especially at risk of adverse effects from polypharmacy. Studies have found a link between inappropriate medication prescriptions and subsequent major health events including falls, hospitalizations, and death. A study found that 50 percent of nursing home residents received an inappropriate medication prescription during one year; of those, one in three received it for most of their nursing home stay. Inappropriate drug choice was the most common error, but other errors included excessive medication dosage and drug-disease interactions. Lau and colleagues evaluated the relationship between potentially inappropriate medication prescriptions and subsequent adverse events (i.e., hospitalization and death) in older long-term nursing home residents.
The authors studied data from the 1996 Medical Expenditure Panel Survey Nursing Home Component, a national survey of nursing home staff and residents. The survey assessed nursing home use and expenditures for nursing home patients admitted during 1996. Prescribing data were obtained from administration records and medical charts. The study included nursing home residents 65 years and older whose stays lasted at least three consecutive months. The criteria for potentially inappropriate medication prescribing included inappropriate drug choice, excessive dosage, and drug-disease interaction. Resident, facility characteristics, hospitalization, and death data were obtained from nursing home records.
Final analysis included 3,372 residents. During the study year, one half received one or more potentially inappropriate medication prescriptions. The most common therapeutic classes included narcotics, antihistamines with strong anticholinergic effects, sedatives/hypnotics, gastrointestinal/antispasmodic agents, antidepressants, platelet inhibitors, and iron supplements. One third of participants were hospitalized at least once during the year, and nearly one in five died. Residents who received potentially inappropriate medications had a greater risk (odds ratio [OR], 1.27) of hospitalization in the following month compared with those who did not. Residents who received potentially inappropriate medications for two consecutive months also had a significantly higher odds ratio (OR, 1.27) compared with those who did not. The risk of death was greater in residents who received potentially inappropriate medications that month (OR, 1.28) compared with those who did not. Residents who received intermittent exposure to potentially inappropriate medications were also at a greater risk of death (OR, 1.89).
The authors conclude that nursing home residents exposed to potentially inappropriate medications are at greater risk for hospitalization and death than those who have no exposure. This study provides new evidence supporting the importance of improving prescribing habits and regulation in nursing homes.
Lau DT, et al. Hospitalization and death associated with potentially inappropriate medication prescriptions among elderly nursing home residents. Arch Intern Med. January 10, 2005;165:68–74.
editor’s note: Inappropriate medication prescribing has been identified as a problem for older patients in multiple settings. Another study1 published recently by Zhan and associates found similar potentially harmful drug-drug and drug-disease interaction in outpatient care of older patients. Both of these studies point to the importance of understanding that medications can have a significantly negative impact on older patients. Both studies state that systems need to be created to identify potentially inappropriate medications, and physicians need to develop a better understanding of this issue when providing care for older patients.—k.e.m.
1. Zhan C, Correa-de-Araujo R, Bierman AS, Sangl J, Miller MR, Wickizer SW, et al. Suboptimal prescribing in elderly outpatients: potentially harmful drug-drug and drug-disease combinations. J Am Geriatr Soc. February 2005;53:262–7.
Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions